Alert archive / Florida / Tornado Warnings in 2023
Tornado Warning 41, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this tornado warning at Dec 17, 2023, 2:59 AM EST for Charlotte County, DeSoto County, Florida. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 17, 2023, 2:59 AM EST (07:59 UTC)
- Expired
- Dec 17, 2023, 3:18 AM EST
- In force
- 19 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Charlotte County, FL, DeSoto County, FL
The radar
The Tampa radar (KTBW), 87 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 8.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 419 m²/s²
- 0-3 km storm-relative helicity
- 582 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
985
WFUS52 KTBW 170759
TORTBW
FLC015-027-170830-
/O.NEW.KTBW.TO.W.0041.231217T0759Z-231217T0830Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
259 AM EST Sun Dec 17 2023
The National Weather Service in Ruskin has issued a
* Tornado Warning for...
Central Charlotte County in southwestern Florida...
Southwestern DeSoto County in south central Florida...
* Until 330 AM EST.
* At 258 AM EST, a severe thunderstorm capable of producing a tornado
was located over Punta Gorda, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Punta Gorda, Port Charlotte, and Charlotte County Airport around
305 AM EST.
Other locations impacted by this tornadic thunderstorm include Pirate
Harbor, Lake Suzy, Solana, Nocatee, Tropical Gulf Acres, Harbour
Heights, Charlotte Park, Cleveland, Fort Ogden, and Charlotte Harbor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 2686 8218 2703 8208 2703 8206 2706 8206
2726 8194 2710 8170 2678 8206
TIME...MOT...LOC 0758Z 215DEG 36KT 2687 8208
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
TBW1 follow-up statement
278
WWUS52 KTBW 170818
SVSTBW
Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
318 AM EST Sun Dec 17 2023
FLC015-027-170828-
/O.CAN.KTBW.TO.W.0041.000000T0000Z-231217T0830Z/
Charlotte FL-DeSoto FL-
318 AM EST Sun Dec 17 2023
...THE TORNADO WARNING FOR CENTRAL CHARLOTTE AND SOUTHWESTERN DESOTO
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with this thunderstorm.
LAT...LON 2686 8218 2703 8208 2703 8206 2706 8206
2726 8194 2710 8170 2678 8206
TIME...MOT...LOC 0817Z 215DEG 36KT 2704 8195
$$
TBWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Dec 17, 1:18 AM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Dec 17, 1:18 AM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
118 AM EST Sun Dec 17 2023
...New AVIATION...
.AVIATION...
(06Z TAFS)
Issued at 1255 AM EST Sun Dec 17 2023
Inclement conditions continue across terminals as low pressure
over the E Gulf continues NE, with warm front over C FL and
trailing cold front over E Gulf. Showers and storms expected to
continue impacting terminals, with the main band preceding cold
front as the primary concern generally through around 10Z or
shortly thereafter. Gusty winds expected, increasing as winds turn
onshore as the cold front passes through, likely around or just
above 20 knots with higher gusts before diminishing later in the
afternoon. Will need to monitor TPA/PIE through morning into
perhaps early afternoon for potential Airport Weather Warning
necessity should winds verify higher near issuance threshold.
Otherwise, expect restrictions with MVFR/IFR cigs/vsbys given
convection ahead of front, with post-frontal sub-VFR cigs as
cooler, stable air mass works across terminals.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 70 57 65 47 / 10 10 0 0
FMY 75 60 70 49 / 50 10 0 0
GIF 73 54 66 43 / 40 10 0 0
SRQ 73 59 68 48 / 10 10 0 0
BKV 71 51 65 39 / 30 10 0 0
SPG 69 59 64 49 / 10 10 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 10 AM EST this morning for Coastal Charlotte-
Coastal Citrus-Coastal Hernando-Coastal Hillsborough-
Coastal Lee-Coastal Levy-Coastal Manatee-Coastal Pasco-
Coastal Sarasota-Pinellas.
Coastal Flood Advisory until 7 AM EST this morning for Coastal
Citrus-Coastal Hernando-Coastal Hillsborough-Coastal Levy-
Coastal Manatee-Coastal Pasco-Pinellas.
High Rip Current Risk through Monday morning for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
Coastal Sarasota-Pinellas.
High Surf Advisory until 7 AM EST Monday for Coastal Charlotte-
Coastal Hillsborough-Coastal Lee-Coastal Manatee-Coastal
Sarasota-Pinellas.
Gulf waters...Small Craft Advisory until 7 AM EST Monday for Charlotte Harbor
and Pine Island Sound-Tampa Bay waters.
Gale Warning until 7 AM EST this morning for Coastal waters from
Bonita Beach to Englewood FL out 20 NM-Coastal waters from
Englewood to Tarpon Springs FL out 20 NM-Coastal waters
from Tarpon Springs to Suwannee River FL out 20 NM-Waters
from Bonita Beach to Englewood FL out 20 to 60 NM-Waters
from Englewood to Tarpon Springs FL out 20 to 60 NM-Waters
from Tarpon Springs to Suwannee River FL out 20 to 60 NM.
Small Craft Advisory from 7 AM this morning to 7 AM EST Monday
for Coastal waters from Bonita Beach to Englewood FL out 20
NM-Coastal waters from Englewood to Tarpon Springs FL out
20 NM-Coastal waters from Tarpon Springs to Suwannee River
FL out 20 NM-Waters from Bonita Beach to Englewood FL out
20 to 60 NM-Waters from Englewood to Tarpon Springs FL out
20 to 60 NM-Waters from Tarpon Springs to Suwannee River FL
out 20 to 60 NM.
&&
HurtIn the hours before
Local storm report, Dec 17, 1:46 AM EST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
146 AM EST Sun Dec 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 AM Non-Tstm Wnd Gst 1 S Whitfield 27.40N 82.57W
12/17/2023 M52 MPH Manatee FL ASOS
ASOS station KSRQ Sarasota Bradent.
&&The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 9:24 PM EST | Special Marine Warning | TBW | 41 min | |
| Dec 16, 11:31 PM EST | Special Marine Warning | TBW | 37 min | |
| Dec 17, 1:26 AM EST | Coastal Flood Warning | TBW | Charlotte, Citrus, Hernando, Hillsborough, Manatee, Pasco and 2 more | 6 hr |
| Dec 17, 2:46 AM EST | Special Marine Warning | TBW | 29 min | |
| Dec 17, 2:48 AM EST | Severe Thunderstorm Warning | TBW | Charlotte | 27 min |
Nearby
Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.